Temporal Arteritis Treatment
Because temporal arteritis carries a small but definite risk of blindness, a high dose of prednisone is often prescribed to reduce the risk. The amount of time that this treatment for temporal arteritis is needed differs from person to person, but most people take it for about a month. After that time, the doctor may decrease the medication. Side effects of prednisone can include weight gain, diabetes, and glaucoma.
An Introduction to Temporal Arteritis Treatment
Temporal arteritis carries a small but definite risk of blindness. This blindness is permanent once it happens. In order to prevent this, treatment involves a high dose of prednisone, which is a corticosteroid medicine. This treatment should be started as soon as possible, perhaps even before the diagnosis is confirmed with a temporal artery biopsy.
When treating temporal arteritis, symptoms quickly disappear. Typically, people with temporal arteritis must continue taking a high dose of prednisone for a month. Once symptoms disappear, the erythrocyte sedimentation rate returns to normal, and there is no longer a risk of blindness, the doctor can begin to gradually reduce the dose. When treated properly, temporal arteritis rarely comes back.
What Are the Side Effects of Treatment?
People taking prednisone can experience side effects. Side effects are more common among people taking higher doses. Potential side effects of prednisone include:
- Fluid retention and weight gain
- Rounding of the face
- Delayed wound healing
- Bruising easily
- Myopathy (muscle wasting)
- Increased blood pressure
- Decreased calcium absorption in the bones, which can lead to osteoporosis
- Irritation of the stomach.
People taking corticosteroids may have some side effects or none at all. A patient should report any side effects to his or her doctor. When the medication is stopped, the side effects disappear.
Because prednisone and other corticosteroid drugs change the body's natural production of corticosteroid hormones, the patient should not stop taking the medication unless instructed by his or her doctor. The patient and doctor must work together to gradually reduce the medication.